Pennsylvania, 2016

Heavy Snow in Pennsylvania, February 15 to 16, 2016

February 15 to 16, 2016 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to western Pennsylvania. The snow spread into Crawford and Erie Counties during the late evening hours of the 15th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to western Pennsylvania. The snow spread into Crawford and Erie Counties during the late evening hours of the 15th. The snow intensified overnight as the low approached Pittsburgh with wet heavy snow falling over both Erie and Crawford Counties. Visibilities during the overnight hours of the 16th were less than a mile and at times less than one half mile. The snow quickly ended from west to east around midday. Six to nine inches of snow fell over the area with highest amounts over the eastern end of Erie County. In Erie County, 10 inches was reported south of North East with 9.5 inches at Corry and 6.5 inches in Mill Creek Township. Officially, 6.5 inches of snow was reported at Erie International Airport. In Crawford County, a peak total of 8 inches was reported at Meadville. Numerous accidents were reported during this event along with a few power outages. Many schools were closed on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 15, 7:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 15, 7:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
740 PM EST MON FEB 15 2016

.SYNOPSIS...
LOW PRESSURE ACROSS THE DEEP SOUTH WILL TRACK ACROSS
THE UPPER OHIO VALLEY OVERNIGHT...THEN TRACK INTO NEW ENGLAND BY
TUESDAY EVENING.  A CLIPPER SYSTEM WILL MOVE ACROSS THE NORTHERN
LAKES WEDNESDAY DRAGGING A WEAK FRONT ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MID EVENING UPDATE...HAVE ADDED IN KNOX COUNTY. IT MAY BE
BORDERLINE ACCORDING TO THE 4+ INCH CRITERIA...BUT IMPACT WILL BE
THERE. ALSO THERE ARE NOW A COUPLE OF REPORTS OF FREEZING DRIZZLE
BEFORE THE THE SNOW STARTS. WE KNOW THE LINE OF SNOW VS MIXED
PRECIP IS VERY CLOSE TO THE AREA. THIS WILL CONTINUED TO BE
MONITORED. HAVE CONTINUED THE MENTION OF PATCHY DENSE FOG ACROSS
THE SOUTH TOO FOR A FEW MORE HOURS.

PREVIOUS DISCUSSION...LOW PRESSURE CURRENTLY CENTRAL ALABAMA
WITH HEIGHT FALLS CENTERED OVER NORTH CAROLINA. MODELS TRACK THE
LOW ACROSS WESTERN NORTH CAROLINA BY 06Z AND INTO EASTERN WV BY
DAYBREAK TUESDAY. JUDGING FROM THE 18Z 6 HOURS QPF...BOTH THE NAM
AND GFS HAS THE HIGHEST QPF TOO FAR NORTH INTO THE COLDER AIR.
LEANED TOWARD THE ECMWF FOR THE QPF FORECAST.

HEAVIEST SNOWS LATE TONIGHT AS LOW TRACKS ACROSS WV. LOW WILL BE
AIDED BY LIFT FROM 120 KNOT 300 MB JET. TRACK OF THE HEAVIEST SNOW
JUST A LITTLE FURTHER TO THE WEST THIS RUN. THAT SAID UPGRADED
TRUMBULL AND MAHONING COUNTIES TO A WARNING...AND EXPANDED THE
ADVISORY AREA. REMOVED MENTION OF MIXED PRECIP. A LITTLE MIXED
PRECIP IS POSSIBLE ACROSS THE EXTREME SE...BUT MODELS KEEP THE
MIXED PRECIP JUST SE OF THE FORECAST AREA FOR NOW.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SNOW WILL QUICKLY TAPER OFF FROM THE WEST TUESDAY AS THE LOW
QUICKLY TRACKS INTO UPSTATE NEW YORK TOMORROW MORNING. ON
WEDNESDAY A CLIPPER SYSTEM MOVES ACROSS THE NORTHERN LAKES
DRAGGING A WEAK FRONT ACROSS THE AREA. THINK MOST LOCATIONS WILL
GET A DUSTING UP TO AN INCH OF NEW SNOW. HIGH PRESSURE FINALLY
BUILDS IN WEDNESDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WARM AIR WILL BE SURGING INTO THE REGION ON FRIDAY AS LOW PRESSURE
DEEPENS OVER THE WESTERN GREAT LAKES. THERE MAY BE A FEW SHOWERS
WITH THE WARM FRONT IN THE MORNING NEAR LAKE ERIE. OCCLUDED FRONT
WILL MOVE ACROSS THE REGION ON FRIDAY WITH SCATTERED SHOWERS
ANTICIPATED. IT WILL BE BREEZY ON FRIDAY WITH HIGHS RANGING FROM THE
MID 40S TO MID 50S. COOLER ON SATURDAY WITH SOME LINGERING SHOWERS
ACROSS NE OHIO AND NW PA. SUNDAY LOOKS TO BE DRY BUT THERE IS STILL
AN UPPER LEVEL TROUGH OVER THE AREA SO CLOUD COVER WILL STILL LIMIT
ANY WARMING. HIGHS WILL REMAIN ABOVE AVERAGE ON SUNDAY. A PIECE OF
JET ENERGY WILL CROSS THE AREA SUNDAY NIGH INTO MONDAY WITH CHANCES
FOR RAIN OR SNOW.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
WIDESPREAD IFR/LIFR ALREADY MOVING ACROSS THE AREA AHEAD OF THE
APPROACHING STORM SYSTEM. NO PRECIP OCCURRING AT THIS TIME HOWEVER
DENSE FOG HAS SPREAD INTO THE AREA FROM THE SOUTH AFFECTING KMFD
KCAK AND WILL LIKELY MOVE INTO KYNG SHORTLY. EXPECT SNOW TO MOVE
INTO THE SOUTH AND SOUTHEAST AFTER 04Z AFFECTING ALL EAST OF A
KMFD-KCLE LINE. AREA WILL BE SLOW TO IMPROVE FROM THE WEST TUESDAY
BUT DID TAKE CONDITIONS TO MVFR AT KTOL AND KFDY AFTER 15Z.

OUTLOOK...NON VFR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER ROUND
OF SNOW. NON VFR LINGERS ACROSS FAR NE OH/NW PA THROUGH WEDNESDAY
NIGHT. NON VFR CONDITIONS RETURN LATE FRIDAY.

&&

.MARINE...
LOW PRESSURE WILL MOVE UP THE SPINE OF THE APPALACHIANS TONIGHT
WITH VARIABLE WINDS THROUGH THE NIGHT. WINDS WILL SWING AROUND TO
THE NORTH BY SUNRISE OVERNIGHT AND INCREASE TO 10 TO 15 KNOTS.
HIGH PRESSURE WILL BRIEFLY RIDGE ONTO THE LAKE TUESDAY NIGHT WITH
WINDS BECOMING SOUTHWEST BY SUNRISE ON WEDNESDAY. A CLIPPER WILL
MOVE ACROSS ONTARIO ON WEDNESDAY WITH WESTERLY WINDS BECOMING
NORTH IN THE WAKE OF COLD FRONT DURING THE AFTERNOON. HIGH
PRESSURE WILL THEN DRIFT ACROSS LAKE ERIE WEDNESDAY NIGHT INTO
THURSDAY WITH LIGHT WINDS. LOW PRESSURE WILL DEEPEN OVER THE
WESTERN GREAT LAKES ON FRIDAY WITH SOUTHERLY WINDS INCREASING ON
FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 1 PM EST TUESDAY FOR OHZ013-014-
     021-022-031-032-038-047-089.
     WINTER STORM WARNING UNTIL 1 PM EST TUESDAY FOR OHZ023-033.
PA...WINTER WEATHER ADVISORY UNTIL 1 PM EST TUESDAY FOR PAZ001.
     WINTER STORM WARNING UNTIL 1 PM EST TUESDAY FOR PAZ002-003.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/OUDEMAN
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...TK
MARINE...MULLEN
Hazardous weather outlook, Feb 15, 7:22 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
722 PM EST MON FEB 15 2016

PAZ002-003-170030-
SOUTHERN ERIE-CRAWFORD PA-
722 PM EST MON FEB 15 2016

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT SNOWFALL ACCUMULATIONS.

OHZ023-033-170030-
TRUMBULL-MAHONING-
722 PM EST MON FEB 15 2016

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT SNOWFALL ACCUMULATIONS.

OHZ013-014-021-022-031-032-038-047-089-PAZ001-170030-
GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-WAYNE-STARK-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-
722 PM EST MON FEB 15 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT SNOWFALL ACCUMULATIONS.

OHZ011-012-020-029-030-037-170030-
CUYAHOGA-LAKE-MEDINA-RICHLAND-ASHLAND-MORROW-
722 PM EST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TONIGHT.

LIGHT SNOW IS EXPECTED TONIGHT FOR AREAS GENERALLY ALONG AND EAST
OF INTERSTATE 71. CHECK THE LATEST FORECAST FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-OHZ003-006>010-017>019-027-028-036-170030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
MARION-
722 PM EST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Crawford

When
February 15, 9:00 PM EST to February 16, 12:00 PM EST
Where
Crawford forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to western Pennsylvania. The snow spread into Crawford and Erie Counties during the late evening hours of the 15th. The snow intensified overnight as the low approached Pittsburgh with wet heavy snow falling over both Erie and Crawford Counties. Visibilities during the overnight hours of the 16th were less than a mile and at times less than one half mile. The snow quickly ended from west to east around midday. Six to nine inches of snow fell over the area with highest amounts over the eastern end of Erie County. In Crawford County, a peak total of 8 inches was reported at Meadville. Numerous accidents were reported during this event along with a few power outages. Many schools were closed on the 16th.

Heavy Snow, Southern Erie

When
February 15, 10:00 PM EST to February 16, 1:00 PM EST
Where
Southern Erie forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to western Pennsylvania. The snow spread into Crawford and Erie Counties during the late evening hours of the 15th. The snow intensified overnight as the low approached Pittsburgh with wet heavy snow falling over both Erie and Crawford Counties. Visibilities during the overnight hours of the 16th were less than a mile and at times less than one half mile. The snow quickly ended from west to east around midday. Six to nine inches of snow fell over the area with highest amounts over the eastern end of Erie County. In Erie County, 10 inches was reported south of North East with 9.5 inches at Corry and 6.5 inches in Mill Creek Township. Officially, 6.5 inches of snow was reported at Erie International Airport. Numerous accidents were reported during this event along with a few power outages. Many schools were closed on the 16th.

Heavy Snow, Northern Erie

When
February 15, 11:00 PM EST to February 16, 1:00 PM EST
Where
Northern Erie forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An area of low pressure moved from the Gulf Coast up the west side of the Appalachians and across western Pennsylvania on February 15th and 16th bringing the first heavy synoptic snow of the season to western Pennsylvania. The snow spread into Crawford and Erie Counties during the late evening hours of the 15th. The snow intensified overnight as the low approached Pittsburgh with wet heavy snow falling over both Erie and Crawford Counties. Visibilities during the overnight hours of the 16th were less than a mile and at times less than one half mile. The snow quickly ended from west to east around midday. Six to nine inches of snow fell over the area with highest amounts over the eastern end of Erie County. In Erie County, 10 inches was reported south of North East with 9.5 inches at Corry and 6.5 inches in Mill Creek Township. Officially, 6.5 inches of snow was reported at Erie International Airport. Numerous accidents were reported during this event along with a few power outages. Many schools were closed on the 16th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621689, 621690, 621692.